Hail, Hartley
- When
- June 12, 11:10 PM CST to June 13, 11:10 PM CST
- Where
- Hartley County, Channing
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 35.683, -102.333
Severe thunderstorms during the late evening hours produced large hail across the western Texas panhandle.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
Severe thunderstorms during the late evening hours produced large hail across the western Texas panhandle.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 12, 1:14 PM CST, 9 hours 56 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 214 PM CDT THU JUN 12 2003 LATEST MORNING/EARLY AFTERNOON SFC TRENDS INCORPORATING THE TX PNHDL AND WTX MESONET OBS REVEAL SEVERAL OFBS ACROSS THE REGION. ONE OFB BISECTS THE CWA FROM NEAR KCAO TO NEAR KMCL. A PRIMARY OFB EXTENDS FROM JUST SOUTH OF THE RED RIVER IN NW TX TO NEAR KLBB. A TRIPLE POINT HAS DEVELOPED CENTERED AT A WEAK SFC LOW NEAR KSPR WITH A DL EXTENDING GENERALLY SOUTH FROM THE LOW. THE TRIPLE POINT IS EXPECTED TO TRANSLATE EASTWARD ALONG THE OFB AS THE AFTERNOON WEARS ON. LLVL MOISTURE WILL CONTINUE TO WRAP AROUND THE SFC LOW BACK INTO THE CWA. THE KAMA 18Z SNDG INDICATES THE CURRENT DEPTH OF MOISTURE REMAINS SHALLOW AND SHOULD REMAIN SO THROUGH THE REST OF TODAY. EXPECTING DEEP MOIST CONVECTION TO INITIATE LATER THIS AFTERNOON PRIMARILY ALONG THE SRN OFB NEAR AND EAST OF THE TRIPLE POINT AND DOWN THE DL WHERE CONVERGENCE IS LOCALLY MAXIMIZED. THIS WOULD IMPLY THE GREATEST AREAL COVERAGE AND HEAVIEST ACTIVITY SHOULD REMAIN EAST OF THE CWA LATER TODAY AND TONIGHT. HOWEVER...SCATTERED DEEP MOIST CONVECTION IS EXPECTED TO DEVELOP IN NE NM/RATON MESA AND MOVE INTO THE WRN PORTION OF THE CWA LATE TODAY AND CONTINUE INTO TONIGHT. ADDITIONAL DEVELOP MAY OCCUR ALONG THE NRN OFB AS WELL. FURTHERMORE A SMALL MCS/CLUSTER IS SIGNALED BY THE ETA TO MOVE ACROSS SE CO AND BRUSH THE NRN PORTION OF THE CWA BY DAWN TOMORROW. I KEPT POPS IN FOR TONIGHT EXCEPT OLDHAM AND DEAF SMITH CNTYS. OVERNIGHT LOW TEMPS APPEAR TRICKY DUE TO CLOUD COVER...PRCP...AND ANY RENEWED COLD POOL DEVELOPMENT FROM TONIGHTS CONVECTION. TOMORROW A NEW ROUND OF STORMS IS LIKELY IN THE AFTERNOON ESPECIALLY ACROSS THE ERN HALF OF THE CWA. UNLIKE THE PAST FEW DAYS THE MID/UPR LVL FLOW WILL IMPROVE AS A MID/UPR LVL LOW APPROACHES FROM THE WEST. THE IMPROVED FLOW WILL ENHANCE 0-6 SHEAR PROFILES... SUPPORTIVE OF ORGANIZED/SUPERCELLULAR STORMS. THE ACTIVITY SHOULD INITIATE ALONG A DL AND AN ANTICIPATED TRIPLE POINT. DEVELOPMENT AND PLACEMENT OF THE DL AND TRIPLE POINT IS NOT POSSIBLE ATTM AS TONIGHTS CONVECTION WILL IMPACT TOMORROWS EVOLUTION. HIGH TEMPS FOR TOMORROW WILL ALSO BE TRICKY AS PORTIONS OF THE CWA MAY NOT MIX OUT ESPECIALLY ACROSS THE NRN THIRD OF THE CWA. BEYOND TOMORROW...THE SHORT TERM GUIDANCE BECOMES VERY DIVERGENT. THE AFOREMENTIONED MID/UPR LVL LOW IS PROGGED TO CUT OFF OVER THE REGION BEGINNING SATURDAY AS THE STJ WEAKENS AND TRANSLATES WELL SOUTH OF THE REGION. PLACEMENT AND MOTION/DRIFT OF THE LOW WILL DICTATE POPS AND DIURNAL TEMPS FOR THE WEEKEND. L-W RIDGING DEVELOPS NEXT WEEK OVER THE WRN CONUS WITH THE NRN JET TRANSITIONING NORTH INTO CANADA. WEAK S-W TROUGHS ARE HINTED TO RIPPLE THROUGH THE REGION. DUE TO TIMING ISSUES AND LACK OF CONTINUITY IN THE OPERATIONAL MEDIUM RANGE MODELS...I LEFT THE INHERITED EXTENDED PERIODS AS IS. FCSTID = 05 AMARILLO 62 84 61 85 / 00 30 30 20 BEAVER 68 82 65 82 / 30 60 60 20 BOISE CITY 64 82 61 81 / 30 30 30 20 BORGER 66 83 64 86 / 30 30 30 20 BOYS RANCH 64 82 63 88 / 00 00 00 20 CANYON 61 85 62 85 / 00 30 30 20 CLARENDON 67 87 63 81 / 30 60 60 20 DALHART 61 82 61 86 / 30 30 30 20 GUYMON 66 82 62 84 / 30 30 30 20 HEREFORD 62 86 60 86 / 00 00 00 20 LIPSCOMB 67 85 63 81 / 30 60 60 20 PAMPA 65 85 62 81 / 30 60 60 20 SHAMROCK 68 89 64 81 / 30 60 60 20 WELLINGTON 69 89 65 83 / 30 60 60 20 .AMA... TX...NONE. OK...NONE.
OKZ001>003-TXZ001>020-131100- TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 100 PM CDT THU JUN 12 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND THIS EVENING...OVER THE OKLAHOMA PANHANDLE AND ALL BUT THE SOUTHWEST PART OF THE TEXAS PANHANDLE. THE PRIMARY SEVERE WEATHER THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN... ON FRIDAY AND FRIDAY NIGHT...THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER THE SOUTHEAST TEXAS PANHANDLE...AND A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE REMAINDER OF THE PANHANDLES. WHILE LARGE HAIL AND DAMAGING WINDS ARE EXPECTED TO POSE THE MAIN SEVERE WEATHER THREAT...A FEW TORNADOES ARE POSSIBLE...PARTICULARLY IN THE MODERATE RISK AREA. THE SEVERE WEATHER THREAT WILL CONTINUE INTO SATURDAY AND SATURDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR THIS EVENING ACROSS MOST OF THE PANHANDLES. SPOTTER ACTIVATION MAY ALSO BE NEEDED FRIDAY THROUGH SATURDAY NIGHT OVER MOST OF THE TEXAS AND OKLAHOMA PANHANDLES. COCKRELL
The Amarillo radar (KAMA), 75 km away, was scanning. The volume nearest the first event began at 05:10 UTC.
5 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2003Every state in 2003This day in weather historyWarnings in Texas, June 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5366439, 5366440, 5366441, 5366442, 5366443.